Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

July 22, 2012Alleghany County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jul 22, 2012, 2:13 PM EDT for Alleghany County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2012, 2:13 PM EDT (18:13 UTC)
Expired
Jul 22, 2012, 2:45 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA

County Alleghany County, NC

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WWUS81 KRNK 221813
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN JUL 22 2012

NCZ002-VAZ015-221845-
ALLEGHANY NC-GRAYSON VA-
213 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND GRAYSON
COUNTIES...

AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF INDEPENDENCE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. 

THIS STORM WILL BE NEAR TWIN OAKS AROUND 225 PM...SPARTA AROUND 240
PM AND GLADE VALLEY AROUND 245 PM.

LAT...LON 3657 8127 3665 8122 3659 8096 3643 8109
      3643 8112

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 22, 12:45 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 22, 12:45 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT SUN JUL 22 2012

.SYNOPSIS...
A FRONTAL BOUNDARY FROM NORTH CAROLINA INTO TENNESSEE WILL
DISSIPATE TODAY. HIGH PRESSURE WILL STRETCH FROM THE CENTRAL
PLAINS TO THE SOUTHEAST COAST FROM TONIGHT INTO MONDAY. A COLD
FRONT WILL APPROACH THE AREA FROM THE NORTH BY WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1235 PM EDT SUNDAY...
IT TOOK A LITTLE WHILE BUT LOW CLOUDS ARE LIFTING/BREAKING THIS
AFTERNOON AS A WEAK SURFACE WEDGE ERODES. TEMPERATURES WARMING VERY
QUICKLY WHERE THE SUN IS OUT AND SOUTHERLY IS REESTABLISHED TO PUSH
TEMPERATURES INTO THE 80S THIS AFTERNOON. A WEAK LEE TROUGH
ACROSS THE PIEDMONT AND DECAYING SURFACE BOUNDARY OVER NORTH
CAROLINA WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE
NC/VA BORDER...EAST OF THE BLUE RIDGE. CAN NOT RULE OUT A STRONG
STORM OR TWO IN THE SOUTH BUT SEVERE THREAT IS KLESS THAN 5
PERCENT.

AS OF 935 AM EDT SUNDAY...
CLOUDY SKIES WILL LINGER THROUGH MUCH OF THE MORNING...THEN SCOUR
DURING THE AFTERNOON. A FEW SHOWERS TRACKING ACROSS THE NORTH
CAROLINA AND GRAYSON HIGHLANDS THIS MORNING. THESE SHOWERS SHOULD
FADE SOME IN AREAL COVERAGE MOVING EAST...THEN REMNANTS/OUTFLOW
BOUNDARIES WILL GENERATE MORE SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. MAJORITY OF THE MODELS HAVE GENEROUS POPS ACROSS RNK
SOUTHERN TIER COUNTIES THIS AFTERNOON. THEREFORE WILL MAINTAIN
SOME SHOWERS IN THE AFTERNOON WHILE KEEPING THE NORTH DRY.

AS OF 415 AM EDT SUNDAY...
RADAR SHOWED ISOLATED SHOWERS FROM SMYTH AND GRAYSON COUNTIES
INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS. THEY REST OF THE
PRECIPITATION FROM EARLIER TONIGHT HAS EITHER DISSIPATED OR MOVED
SOUTHEAST OUT OF THE FORECAST AREA. VAD WIND PROFILES FROM AREA
RADARS SHOWED A NORTH TO NORTHEAST WIND IN THE LOWER 1-4KFT WITH
WEST WINDS ABOVE THIS LAYER. FRONT EXTENDING ACROSS NORTH CAROLINA
AND TENNESSEE WILL CONTINUE TO WEAKEN AND DISSIPATE TODAY WITH THE
WEDGE ERODING AND SURFACE WINDS BECOMING SOUTH TO SOUTHWEST OVER
THE FORECAST AREA BY MID AFTERNOON.

EXPECT LOW CLOUDS TO HOLD IN EAST OF THE BLUE RIDGE THIS MORNING.
EVEN IF COUNTIES IN THE NORTHEAST PART OF THE FORECAST AREA DO NOT
SCATTER OUT UNTIL LATER TODAY...EVEN JUST A COUPLE HOURS OF SUN
WILL BRING TEMPERATURES WELL INTO THE 80S. USED A NON DIURNAL
HOURLY TEMPERATURE FORECAST BASED ON THE GRIDDED LAMP GUIDANCE AND
EXPECTED CLOUD COVER.

FR PROBABILITY OF PRECIPITATION...MODELS HELD ON TO A LOW CHANCE
THIS MORNING. HRRR AND LOCAL WRF SHOWED SHOWERS AND THUNDERSTORMS
DEVELOPING THIS AFTERNOON SOUTH OF HWY 460. ADJUSTED TIMING AND
COVERAGE OF THE PRECIPITATION IN THE SOUTH THIS AFTERNOON.

ONCE STORMS DISSIPATE IN THE EVENING...LITTLE TO NO PRECIPITATION
EXPECTED OVERNIGHT. MAV GUIDANCE LOOKED REASONABLE FOR MINIMUM
TEMPERATURES.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 400 AM EDT SUNDAY...

HEIGHTS INCREASE INTO EARLY NEXT WEEK AS A SLICE OF THE UPPER RIDGE
RESPONSIBLE FOR THE HOT WEATHER ACROSS THE HEARTLAND STRETCHES
EASTWARD. H85 TEMPS WILL RISE TO AROUND +20C. CONSIDERING THE
MOVEMENT OF THE UPPER RIDGE AND ITS POSITION BY TUESDAY ...MOVING
JUST TO OUR SW WHICH WILL DELIVER A DOWNSLOPING NW COMPONENT...TEMPS
MAY VERIFY THE WARMEST GUIDANCE VALUES. MOS HAS BEEN TOO COOL WITH
TEMPS ACROSS THE MIDWEST...AND THIS MAY CONTINUE INTO THE OHIO
VALLEY AND MIDDLE ATLANTIC. GFS/NAM HAVING A HARD TIME PINPOINTING
WHICH DAY WOULD BE BEST FOR AN MCS TO ROLL THROUGH AND INSTEAD HAVE
SEVERAL WAVES OF PRECIP MOVING THROUGH MONDAY THROUGH WEDNESDAY. THIS
PROBABLY HAS LED TO SOME OF THE COOLER MAX TEMPS OFF THE MET. THE
BEST CHANCE FOR AN MCS TO APPROACH OUR REGION LOOKS TO BE LATER
TUESDAY AND TUESDAY NIGHT...AS CORFIDI VECTORS HAVE SUFFICIENT
MAGNITUDE AND DIRECTION TO LEAD SOMETHING TO SE WEST VA FROM THE NW.
ALTHOUGH IT MAY STILL OCCUR...WIDESPREAD STORMS AND HIGH QPF EARLY
TUESDAY LOOKS OVERDONE. NOT ENOUGH CONFIDENCE TO GO LIKELY BUT WILL
KEEP THE HIGHEST POPS IN THE TUESDAY PM AND TUESDAY NIGHT
TIME FRAME...WITH MORE PULSE TYPE STORMS ON MONDAY AND SMALLER POPS.
COLD FRONT DRAPED WEST TO EAST THROUGH THE GREAT LAKES ON TUESDAY
SINKS TO SE WEST VA AND NEAR NW NC INTO WEDNESDAY. THEREFORE THOSE
SPOTS HAVE THE BEST CHANCE OF STORMS CONTINUING INTO MIDWEEK.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 1222 PM EDT SATURDAY...

LOOKS LIKE WE WILL BE STUCK IN A HUMID SOMEWHAT STORMY BUT TYPICAL
LATE JULY PATTERN WITH THE RIDGE STAYING RIGHT ON THE SWRN DOORSTEP
OF OUR REGION...WITH THE BLACKSBURG FORECAST AREA REMAINING ON THE
SRN FRINGE OF THE TROUGH OVER THE NORTHEAST.

WILL BE GOING WITH DAILY THREAT OF SHRA/TSRA BUT WILL SEE ENHANCED
PROBABILITIES AS A SERIES OF SHORTWAVES GRAZE BY...BUT TIMING AT
THIS POINT IS UP IN THE AIR...WITH FRONTAL BOUNDARY SWINGING TOWARD
US IN THE WED-THU TIME FRAME THEN LIFTING NORTH AGAIN BY THE WEEKEND.

LOWS AT NIGHT WILL STAY IN THE 60S IN THE MTNS WITH LOWER 70S EAST
WITH HIGHS IN THE MID-UPPER 80S MTNS TO LOWER TO MID 90S EAST. OF
COURSE ANY CONVECTION AND OR BLOWOFF OF STORMS WILL LIMIT SOME
HEATING FROM TIME TO TIME DURING THE DAY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 1245 PM EDT SUNDAY...

SUB VFR CLOUDS STARTED LIFTING ACROSS THE MOUNTAINS AROUND 15Z/11A
SUNDAY. WE WILL SEE THIS TREND IN THE EAST THROUGH EARLY THIS
AFTERNOON. A FRONTAL BOUNDARY ACROSS NORTH CAROLINA BACK INTO THE
TENNESEE VALLEY GENERATING A FEW SHOWERS TOWARD ABINGTON (VJI)
LATE THIS MORNING. WITH THE SUN COMING THROUGH THE CLOUDS...EXPECT
THIS SHOWERS TO CONTINUE TO MOVE EAST AND ALONG THE NC/VA BORDER
INTO THIS EVENING. CONFIDENCE IS LOW THAT ANYONE OF THESE SHOWERS
WILL LOWER CEILINGS BELOW VFR THIS AFTERNOON. THE CHANCES FOR A
THUNDERSTORMS HITTING AN AIRPORT IS ALSO LOW. WILL TIME THE
SHOWERS AS BEST I CAN BUT LEAVE TS AND CB OUT OF THE FORECAST.
FLIGHT PATHS WILL HAVE A BETTER CHANCE OF BEING AFFECTED SOUTH OF
THE VA/NC BORDER.

NW FLOW ALOFT LOOKS TO PERSIST MONDAY THRU THURSDAY...RESULTING
IN BOUTS OF SHRA/TSRA THRU THE PERIOD. OTHERWISE EXPECTING VFR
OUTSIDE OF ANY PERIODS OF THUNDERSTORMS...AND CONTINUED LATE NIGHT
FOG THROUGH MID OR LATE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/RCS
SHORT TERM...KM
LONG TERM...WP
AVIATION...AMS/RCS
Hazardous weather outlook, Jul 22, 8:31 AM EDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 AM EDT SUN JUL 22 2012

NCZ004>006-VAZ043>047-058-059-231245-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
831 AM EDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-231245-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
831 AM EDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONG THUNDERSTORM COMPLEX MAY AFFECT THE REGION TUESDAY OR
TUESDAY NIGHT. THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS
WOULD BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jul 22, 2:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN JUL 22 2012

NCZ002-VAZ015-221845-
ALLEGHANY NC-GRAYSON VA-
213 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND GRAYSON
COUNTIES...

AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF INDEPENDENCE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR TWIN OAKS AROUND 225 PM...SPARTA AROUND 240
PM AND GLADE VALLEY AROUND 245 PM.

LAT...LON 3657 8127 3665 8122 3659 8096 3643 8109
      3643 8112

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:16 PM EDTSpecial Weather StatementRNKCity of Galax59 min
Jul 22, 4:19 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax28 min
Jul 22, 4:21 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Patrick, Pulaski54 min
Jul 21, 9:26 PM EDTSpecial Weather StatementRNKStokes64 min
Jul 22, 2:57 PM EDTSevere Thunderstorm WarningRNKWilkes48 min
Jul 22, 3:40 PM EDTSpecial Weather StatementRNKRockingham50 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.